On the integer solutions of exponential equations in function fields
Annales de l'Institut Fourier, Volume 54 (2004) no. 4, p. 849-874

This paper is concerned with the estimation of the number of integer solutions to exponential equations in several variables, over function fields. We develop a method which sometimes allows to replace known exponential bounds with polynomial ones. More generally, we prove a counting result (Thm. 1) on the integer points where given exponential terms become linearly dependent over the constant field. Several applications are given to equations (Cor. 1) and to the estimation of the number of equal values of certain pairs of recurrence sequences (Cor. 2). In particular we substantially sharpen (Cor. 3) recent bounds for the number of integer solutions (m,n) of G m (P(X))=c m,n G n (X), where G n is a recurrence of polynomials, P is a polynomial and c m,n is a variable constant. Finally, we estimate the number of solutions to an S-unit type equation in two variables (Cor. 4), improving on known bounds.

On étudie le nombre de solutions entières d’équations exponentielles à plusieurs variables sur les corps de fonctions. On développe une méthode qui, dans certains cas, permet de remplacer des bornes exponentielles par des bornes polynomiales. Puis, on démontre un résultat de comptage (Thm.1) des points entiers où des termes exponentiels deviennent linéairement dépendants sur le corps des constantes. On fournit plusieurs applications aux équations (Cor. 1) et aux estimations du nombre de valeurs où certaines paires de suites récurrentes linéaires coïncident (Cor. 2). En particulier, on améliore sensiblement (Cor. 3) des bornes récentes pour le nombre de solutions entières (m,n) de l’équation G m (P(X))=c m,n G n (X), où G n est une suite récurrente linéaire de polynômes et c m,n appartient au corps des constantes. Enfin (Cor. 4), on estime le nombre de solutions d’une équation en S-unités à deux variables sur un corps de fonctions, en améliorant les bornes connues.

DOI : https://doi.org/10.5802/aif.2036
Classification:  11D45,  11D61,  11D99
Keywords: number theory, diophantine equations, function fields
     author = {Zannier, Umberto},
     title = {On the integer solutions of exponential equations in function fields},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {54},
     number = {4},
     year = {2004},
     pages = {849-874},
     doi = {10.5802/aif.2036},
     zbl = {1080.11028},
     mrnumber = {2111014},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2004__54_4_849_0}
Zannier, Umberto. On the integer solutions of exponential equations in function fields. Annales de l'Institut Fourier, Volume 54 (2004) no. 4, pp. 849-874. doi : 10.5802/aif.2036. http://www.numdam.org/item/AIF_2004__54_4_849_0/

[A] J. Ax On Schanuel's conjectures, Ann. Math, Tome 93 (1971), pp. 252-271 | MR 277482 | Zbl 0232.10026

[BMZ] E. Bombieri; J. Müller; U. Zannier Equations in one variable over function fields, Acta Arith, Tome 99 (2001), pp. 27-39 | MR 1845361 | Zbl 0973.11014

[BrM] D. Brownawell; D. Masser Vanishing sums in function fields, Math. Proc. Camb. Phil. Soc, Tome 100 (1986), pp. 427-434 | MR 857720 | Zbl 0612.10010

[C] J.W.S. Cassels An Introduction to Diophantine Approximation, Hafner, New York (1972) | MR 349591

[Ch] C. Chevalley The Theory of Algebraic Functions of One Variable, American Math. Soc. Math. Monographs, Tome 6 (1991)

[D] V.I. Danilov; I.R. Shafarevich Ed. Algebraic Varieties and Schemes, Algebraic Geometry I, Springer-Verlag (Encyclopaedia of Math. Sciences) Tome 23 (1994) | Zbl 0787.14001

[E] J.-H. Evertse On equations in two S-units over function fields of characteristic 0, Acta Arith, Tome 47 (1986), pp. 233-253 | MR 870667 | Zbl 0632.10015

[EG] J.-H. Evertse; K. Györy On the number of solutions of weighted unit equations, Comp. Math, Tome 66 (1988), pp. 329-354 | Numdam | MR 948309 | Zbl 0644.10015

[ESS] J.H. Evertse; H.P. Schlickewei; W.M. Schmidt Linear equations in variables which lie in a multiplicative group, Annals of Math, Tome 155 (2002), pp. 807-836 | MR 1923966 | Zbl 1026.11038

[EZ] J.H. Evertse; U. Zannier Linear equations with unknowns from a multiplicative group in a function field (January 2004) (Preprint. University of Leiden Report No MI 2004-01)

[FPT] C. Fuchs; A. Pethö; R.F. Tichy On the Diophantine Equation G n (x)=G m (P(x)): Higher Order Recurrences (Transactions of the American Math. Soc. To appear) | Zbl 1026.11040

[S] A. Schinzel Polynomials with special regard to reducibility, Cambridge Univ. Press, Encyclopedia of Mathematics and its applications, Tome vol. 77 (2000) | MR 1770638 | Zbl 0956.12001

[Schm] W.M. Schmidt; F. Amoroso, U. Zannier Eds. Linear Recurrence Sequences and Polynomial-Exponential Equations, Diophantine Approximation. Proc. of the C.I.M.E. Conference Cetraro (Italy, 2000), Springer-Verlag (LNM) Tome 1819 (2003) | Zbl 1034.11011

[Z] U. Zannier Some remarks on the S-unit equation in function fields, Acta Arith., Tome LXIV (1993), pp. 87-98 | MR 1220487 | Zbl 0786.11019